Pain relief/morphine medication review

Share your ideas about the practical side of caring.
Just wanted to share my experience with Mum in case it is help to anyone else. She has a number of health conditions including stroke, diabetes, AF, thyroid problems and severe arthritis for which she takes a whole suitcase full of pills. For pain relief she has had morphine in various forms including patches and now slow release tablets. Over the last couple of years she has become more and more withdrawn and in the few months before Christmas was both confused and unable to concentrate on anything for more than a few seconds. At 80, we suspected dementia of some sort and eventually plucked up courage to approach the doctor for his verdict. We were so lucky, he took the time to listen and eventually diagnosed that rather than become tolerant to the morphine, as her body aged it had started to metabolise it differently and she was effectively overdosing. He cut her dosage in half and after a few painful weeks of withdrawal she is now more mentally alert than she has been for several years! Physically there are still issues, but mentally she is fine apart from a degree of depression. So I would say to all carers whose elderly loved ones take morphine, make sure you demand regular medications reviews from the doctor - it may be doing more mental harm than it is doing physical good,
Thanks Jane for posting this...important subject. Yes, regular med reviews are vital. Good to see this post here. :)
So often dementia is suspected when often other causes of "symptoms" are the real culprit. Like Thyroid levels going kaput, or lack of certain vitamins, depression, etc etc. I see you have Thyroid under control too! Good.

Best wishes to you are your Mum
Thanks Jane. Good useful post :)
I had a similar experience with my mum. She has been taking dyhydrocodeine for a while for chronic arthritis pain. She had also been taking naproxin but due to her heart failure the naproxin was stopped. Other anti inflammatories could not be prescribed because of the detrimental effects on the heart. After the naproxin was stopped mum experienced elevated pain levels to the point where she was nauseous with pain. The Dr prescribed 12mcg fentanyl 3 day patches to give continyou pain relief. Within 36 hours she stopped eating all together and became more and more dissociated and confused to the point where she was barely able to reason, move or even speak without prompting. We removed the patch and she improved. She is now however very weak and I'm contacting the Dr tomorrow.